Iowa, 2012

Hail in Iowa, March 29, 2012

March 29, 2012 · NWS DMX · 3 events in 2 counties and zones

A warm front was located to the south of Iowa with low pressure moving east along the front during the afternoon and evening hours. The low reached northwest Missouri by late evening, leaving the richest air to the south of Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm front was located to the south of Iowa with low pressure moving east along the front during the afternoon and evening hours. The low reached northwest Missouri by late evening, leaving the richest air to the south of Iowa. Dewpoint temperatures reached the mid to upper 50s in southern Iowa, north of the warm front. The severe parameters were not all that strong, however the most unstable CAPE values were in the 1000 to 2000 J/kg range. Downdraft CAPE was only 100 to 200 J/kg, however winds were not a significant factor with a deep cool layer over the state. The freezing level was fairly low, around 12,000 feet. Available CAPE in the -10 to -30 C layer of the atmosphere was between 200 and 500 J/kg. This was enough to produce severe hail in a few locations, and sub-severe hail with many of the storms. A cluster of storms moved in to southwest and west central Iowa. They produced quarter to golf ball size hail in Cass County. As the line expanded and moved east, there was a quarter size hail report in eastern Polk County. A few locations reported heavy rainfall of an inch or more in under an hour as precipitable water values were quite high for late March. Near the center of the cluster, values were around 1.3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 29, 5:00 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 29, 5:00 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT THU MAR 29 2012

.UPDATE 30/00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
MAIN FOCUS IS SHOWER AND THUNDERSTORM DEVELOPMENT AS SURFACE
LOW...CURRENTLY OVER NORTHERN KANSAS MOVES ACROSS SOUTHERN IOWA
TONIGHT. WHILE THIS IS HAPPENING...A COLD FRONT ACROSS THE EASTERN
DAKOTAS INTO NEBRASKA WILL ALSO MOVE ACROSS IOWA TONIGHT...SO THERE
COULD BE TWO ROUNDS OF PRECIPITATION FOCUS. WHAT WAS TO BE A WARM
FRONT HAS REMAINED STALLED ALONG THE MISSOURI RIVER IN
MISSOURI...WITH ONLY LIMITED PUSH NORTH INTO SE NEBRASKA...DUE TO
PERSISTENT CONVECTION IN NORTHERN MISSOURI. FRONT APPEARS UNLIKELY
TO MAKE INTO IOWA UNTIL MID OR LATE EVENING...SO THE OPPORTUNITY FOR
SURFACE BASED CONVECTION AND SIGNIFICANT SEVERE WEATHER POTENTIAL
APPEARS LIMITED. LOW-LEVEL SHEAR AND HELICITY WILL BE MODERATELY
STRONG OVER THE SOUTHWESTERN FORECAST AREA...BUT STORMS MOVING INTO
THAT AREA ARE LIKELY TO BE SOMEWHAT ELEVATED...SO MAIN THREAT WOULD
BE LARGE HAIL AND POTENTIALLY DAMAGING WINDS. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR AND NORTHEAST OF THE
SURFACE LOW AS IT TRACKS INTO IOWA THIS EVENING. MORE SCATTERED
DEVELOPMENT IS EXPECTED ALONG AND AHEAD OF THE COLD FRONT AS IT
MOVES EAST. RUC MODEL SEEMS TO HAVE A GOOD HANDLE ON THIS EVOLUTION.
SEVERE THREAT IS LIKELY TO DIMINISH AFTER 9-10 PM. THERE IS SOME
POTENTIAL FOR THE SOUTHERN CONVECTION TO BLOSSOM NORTHWARD AS THE
COLD FRONT APPROACHES...SO THE HEAVIER PRECIPITATION AXIS IS LIKELY
TO BE FROM LAMONI TO EAST OF DES MOINES WITH 0.5-0.75 INCHES
POSSIBLE. TEMPERATURES WILL NOT FALL RAPIDLY OVERNIGHT DUE TO CLOUD
COVER AND WARM AND MOIST ADVECTION FOR A GOOD PORTION OF THE NIGHT.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
FORECAST HAS CHANGED SOMEWHAT FROM PREVIOUS ISSUANCES WITH A BIT
MORE EMPHASIS ON PRECIP FRIDAY NIGHT AND SATURDAY NIGHT.  CURRENT
SYSTEM WILL HAVE DEPARTED BY ONSET OF THE PERIOD WITH FAIR WEATHER
AND MORE MILD TEMPERATURES FRIDAY.  HOWEVER SOME SEMBLANCE OF
CURRENT INSTABILITY GRADIENT AND BAROCLINIC ZONE JUST TO OUR SOUTH
IS EXPECTED TO RETURN NORTHWARD FRIDAY NIGHT AND COULD VERY WELL
ACTIVE MUCH LIKE IT HAS SINCE YESTERDAY.  NAM/GFS/SREF ARE NOT
REALLY SUGGESTING MUCH IN THE WAY OF PRECIP TOMORROW NIGHT...HOWEVER
RECENT GEM REGIONAL AND GLOBAL MODELS AS WELL AS ECMWF RUNS HAVE
SUGGESTED ELEVATED CONVECTION WILL DEVELOP OVER EASTERN SECTIONS
OVERNIGHT.  ECMWF HAS SHOWN NICE BAROCLINIC ZONE AND LIFT ALONG 300K
ISENT SURFACE.  DO NOT EXPECT ANYTHING SIGNIFICANT BUT AM NO LONGER
COMFORTABLE GOING DRY SO SLIGHTS HAVE BEEN INTRODUCED.  SIMILAR
SITUATION SATURDAY NIGHT ALTHOUGH DOMESTIC MODELS ARE NOW ON BOARD
TOO IN SIMILAR AREAS SO HAVE ADDED SLIGHT MENTIONS THERE AS WELL.

MODELS CONTINUE TO HAVE VARIED SOLUTIONS FOR SYSTEM EARLY NEXT WEEK
WITH DIFFERENT IDEAS ON STRENGTH OF SHORT WAVE IN BASE OF THE LONG
WAVE TROUGH AND OVERALL TIMING.  GFS/GEM SOLUTIONS ARE SLOWER WITH
MORE EMPHASIS ON SRN PLAINS CLOSED LOW WHILE ECWMF HAS MORE NRN
STREAM ENERGY AND FASTER SOLUTION.  THESE VARIED SOLUTIONS DO NOT
HAVE MUCH IMPACT ON SENSIBLE WEATHER HOWEVER WITH CHANCES INCREASE
EARLY MONDAY MORNING AND CONTINUE INTO MONDAY EVENING CENTRAL AND
EAST.  REMAINDER OF THE FORECAST IS MILD AND DRY WITH UPPER LEVEL
RIDGING BUILDING BACK INTO THE MO VALLEY.  NO FROST OR FREEZING
CONDITIONS APPEAR TO BE IN THE OFFING...AT LEAST THROUGH THE END OF
THE NEXT WORK WEEK.

&&

.AVIATION...30/00Z
MAIN CONCERNS IN THE IMMEDIATE 6-12 HOURS IS THUNDER. WARM FRONT
BECOMING ACTIVE AND APPROACHING COLD FRONT FROM NORTWEST WILL
INCREASE CHANCES FOR THUNDER BY 02-03Z WEST AND SOUTH...THEN
TRACKING EAST ACROSS ALL TAF SITES THROUGH 07Z. LOW RESPONSIBLE FOR
ACTIVITY WILL PULL EAST BY 12Z AND EXPECT SKIES TO CLEAR QUICKLY.
CHANCE FOR INCREASED WINDS/SMALL HAIL EXISTS FOR SOUTHERN TAF SITES
AFT 03Z...BUT MOST STORMS APPEAR TO BE ELEVATED WITH LESS SUPPORT
OVER THE REGION...SO VISBY AND BRIEFLY LOWER CIGS ALONG WITH SOME
WIND GUSTS APPEAR TO BE MAIN CONCERNS. WILL MONITOR THROUGH EVENING
AS EVENT UNFOLDS. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JUNGBLUTH
AVIATION...REV
LONG TERM...SMALL
Hazardous weather outlook, Mar 29, 2:01 PM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
301 PM CDT THU MAR 29 2012

IAZ033-044>048-057>061-070>075-081>086-092>097-302015-
SAC-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
301 PM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST
IOWA AND BECOME MORE WIDESPREAD AS THEY MOVE EAST AND NORTHEAST
THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER DURING THE
LATE AFTERNOON AND EVENING...WITH THE HIGHEST THREAT SOUTHWEST OF
AUDUBON...CRESTON AND CENTERVILLE. LARGE HAIL AND STRONG WINDS
ARE THE PRIMARY THREATS...ALTHOUGH THERE IS A SMALL THREAT OF A
TORNADO IN THE AREA SOUTHWEST OF CRESTON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT AND SATURDAY NIGHT
IN EASTERN IOWA...AND THEN AGAIN ON MONDAY FOR ALL OF IOWA. THE
POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE IN SOUTHWESTERN IOWA LATE THIS
AFTERNOON AND EVENING.

IAZ004>007-015>017-023>028-034>039-049-050-062-302015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK-
301 PM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...LATE AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEASTWARD ACROSS
NORTHERN AND EASTERN IOWA LATER THIS EVENING AND OVERNIGHT. SEVERE
WEATHER DOES NOT APPEAR LIKELY AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT AND SATURDAY NIGHT
IN EASTERN IOWA...AND THEN AGAIN ON MONDAY FOR ALL OF IOWA. THE
POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JUNGBLUTH

In the hours before

Special weather statement, Mar 29, 6:20 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT THU MAR 29 2012

IAZ070-300200-
CASS-
INCLUDING THE CITY OF...ATLANTIC
720 PM CDT THU MAR 29 2012

...STRONG THUNDERSTORMS MOVING INTO THE AREA...

AN AREA OF THUNDERSTORMS IS DEVELOPING OVER WESTERN CASS COUNTY
AND SOUTHWEST OF THE AREA. THE STORM IS CAPABLE OF PRODUCING UP TO
PENNY SIZED HAIL ALONG WITH GUSTY WINDS AND BRIEF HEAVY DOWNPOURS.
THE STORMS ARE MOVING EAST NORTHEAST AT 20 MPH.

REV

The radar

The Omaha radar (KOAX), 108 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cass

When
March 29, 6:54 PM CST
Where
Cass County, 2.14 mi SSE of Lewis
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.270, -95.070

Hail, Cass

When
March 29, 7:10 PM CST
Where
Cass County, 2.81 mi S of Griswold
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.190, -95.140

Hail, Polk

When
March 29, 8:53 PM CST
Where
Polk County, 0.52 mi W of Altoona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.650, -93.480

Reported along Interstate 80.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363384, 363385, 363386.